Discussions that mention lorazepam

High & Low Blood Pressure board


Here's my mum's history of medication taken:

Start off: BP reading: around 210/100 -
- Tenormin 50mg - no impact on BP readings
- Metropolol Tartrate 100 mg - again no impact
- Nifedipine S.R. 20 mg, twice a day - better, BP at around 130-145 / 80-95 something, yet heart rate faster, with headache
- Bisoprolol Fumarate 5mg - BP sometimes very good at below 120/80, yet had two readings above 170/80 (doc said she is nervous). Off the drug after having it for less than a week. Side effects: coldness, headache, fatigue, depression, slow heart rate
- Atenolol (tenormin again?) 50 mg plus a tranquillizer and vitamin 16 12 (coz doc said she is nervous) - the combination looks better for her, yet still had one reading at 170/90. There seems also a trend for a rise in BP in general.

As you can see, she has tried four beta blockers (BB) and one calcium channel blockers (CCB). The BB doesn't look effective in BP control, let alone the side effects. The CCB seems more stable, yet the BP readings and heart pulse rate doesn't look very desirable.

I wonder if I should ask her doc to stop prescribing her BB again as they seem not very effective. The logic is: If four BBs do not work well for a person, supposedly the 5th, 6th won't work much better for the same person? What are your experiences? Any advice? Should I ask him to prescribe other types of medication e.g. ARB, ACE etc.

Also, my mum will have a 24-hr urine test soon. Will the medication now taken i.e. Atenolol plus Lorazepam (the tranquiller) affect the test result?

I know sustained high BP will affect arteries. How do I know if her arteries are ok when elevated BP was left untreated for probably about 6 months until it was treated in late Jan? My mum has undergone some tests (X-ray, CT scan, blood tests, electrogram etc.) at the hospital. Doctors said her organs are alright (lung, heart, kidney), only higher cholesterol level (at 6.1 as against the norm 5.2). Does that imply her arteries are also ok?

Sorry for the rather long message. I look forward to any comment / advice. Thanks in advance.

ends.
Okay. First off, after 4 (count'em ladies and germs) four beta1-selective (cardioselective) adrenoreceptor blocking agents with poor BP control, and side effects especially on the Zebeta (bisoprolol), I'd say it's time to call it quits on the betas.
The CCB worked a little better but still wasn't givng optimum control plus she had faster heart rate and headache.

The ACEs are great at BP control if you're one of the lucky ones to escape the famous COUGH. Worth a shot though. If she gets good control on an ACE but develops cough, she could then try one of the ARBs.

Or there's good ol' HCTZ (diuretic) which is the mainstay of antihyertensive treatment. Has she ever tried this? Gotta watch electrolyte balance, particularly potassium levels on this... but again, it's simple, cheap and very effective.

Lorazepam and atenelol will not effect her urinalysis. I'm guessing the doctor wants a 24-hour sample to test for levels of certain catecholamines, which if found in excess, can indicate an adrenal tumor called a pheochromocytoma which is sometimes the cause of secondary hypertension.

The doctors have pretty much confirmed that your mother does NOT have end-organ damage. However, since she is hypertensive, that means there is some degree of arterial stiffening. (That includes just about all of us here on this board!)

6 months untreated is nothing to worry about. The whole point of treatment is to not live with elevated BP for YEARS, and thereby to prevent end-organ damage.

The trick now is to work diligently with her physician to find her particular "magic bullet".

zuzu xxx
Thanks for your comments and recommendations. No, my mum hasn't tried duiretics - somehow the doctors have not prescribed them for her. Don't know why.

Anyway, I'd seen my mum's physican with my mum today. The doctor seemed to be quite defensive when he saw me. He owed the single reading of 170/90 to my mum's nervousness, and he said it was normal for women during menopause (which probably is true).

In short, since my mum doesn't want to change medication so often, we've decided to give Atenolol one more chance. So two-week medication was given. Lower dosage was given for Lorazepam. See if it works.

One point I'd asked and he'd made is that the exceptionally high BP caused by nervousness/ anxiety (i.e. something like 170/90) will happen no matter what kinds of drug she takes - CCB, BB, ARB, ACE what not. If that is the case, there is no way to find an anti-hypertensive that can prevent anxiety-initiated high BP. One will then need to manage the stress through other means/medication.

So that's the story. probably I am a bit over-anxious/worried? So let's see how things go.

501